Alert archive / New York / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 26, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 17, 1999, 4:00 PM EDT for Allegany County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 17, 1999, 4:00 PM EDT (20:00 UTC)
- Expired
- Jul 17, 1999, 4:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Buffalo, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 116 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
131 WUUS1 KBUF 172002 RRA SVRBUF NYC003-172045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 400 PM EDT SAT JUL 17 1999 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ALLEGANY COUNTY IN NEW YORK THIS INCLUDES THE CITY OF WELLSVILLE * UNTIL 445 PM EDT * AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF WELLSVILLE...OR ABOUT 12 MILES SOUTHEAST OF OLEAN...MOVING EAST NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES SOUTH OF STANNARDS...7 MILES SOUTH OF WELLSVILLE AT 430 PM EDT IF THREATENING WEATHER APPROACHES GO TO A SAFE PLACE IMMEDIATELY. IN HOMES A BASEMENT OR INTERIOR ROOM IS THE SAFEST LOCATION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BUFFALO. LAT...LON 4205 7833 4187 7828 4194 7775 4216 7781
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:44 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 17, 2:44 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 244 PM EDT SAT JUL 17 1999 WEAK SHORT WAVE/COLD POOL ALOFT ERODED CAP ENOUGH TO FIRE CONSIDERABLE CONVECTION THIS AFTERNOON AWAY FROM THE GREAT LAKES. CELL WHICH BLEW UP EARLIER THIS AFTERNOON OVER NORTHERN NIAGARA COUNTY PRODUCE WIND DAMAGE IN THE TOWN OF PORTER. ONGOING CONVECTION WILL DIMINISH THIS EVENING WITH LACK OF HEATING. WEAK COLD FRONT WILL SETTLE JUST NORTH OF AREA BY 12Z SUNDAY MORNING. CHANCES FOR ADDITIONAL CONVECTION SHOULD INCREASE OVERNIGHT AS FRONT APPROACHES. WILL TRY FOR AN OPTIMISTIC (FOR RAINFALL) FORECAST. WARM LAKE WATERS SHOULD BE ABLE TO ADD SOME ADDITIONAL MOISTURE TO VERY JUICY ATMOSPHERE ALREADY IN PLACE OVER THE AREA AHEAD OF FRONT. MODELS DISAGREE WITH MOVEMENT OF FRONT ON SUNDAY. NGM/AVN EASE FRONT ACROSS AREA DURING THE DAY...WHILE ETA SUGGESTS THE FRONT MAY HANG UP NORTH OF THE AREA. PREFER TO BRING FRONT SLOWLY ACROSS THE AREA SUNDAY WHICH WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORM ACTIVITY. .BUF...NONE. TMA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:24 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 61 min |
| Jul 17, 3:27 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 33 min |
Nearby
Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.